Medicine Alert: Fluoroquinolones

Medicines

Due to a recent medical issue encountered by myself I’ve had several discussions with the lovely Lightning Angel of RCDOM about a medication that the doctor put me on. A medication that just made headline news with ABC.

Fluoroquinolones
Fluoroquinolones are intense antibiotics.

Fluoroquinolones are broad-spectrum antibiotics that play an important role in treatment of serious bacterial infections, especially hospital-acquired infections and others in which resistance to older antibacterial classes is suspected. (Copied from Wikipedia) These drugs go by many names, but some of the more common are: Levaquin/levofloxacin, avelox/moxifloxacin, cipro/ciprofloxacin.

The list of potential side effects so long that it takes at least 4 minutes to read them out loud. But one of the most disturbing ones are the rupturing of the tendons that I didn’t learn from the doctor or pharmacy but a fellow admin, RCDOM’s Lightning Angel. Tonight she alerted me to this article, information that the doctors should be aware of, my doctors who know about and recognize my RSD as real, but felt yet further nerve damage wasn’t apparently a big enough concern to outweigh the risks.

The reason they put me on this is I am allergic to two of the optional three medicines to pick from. This is the only other medicine they feel is appropriate to fight this infection. (I’ve had to be on three antibiotics this week at once to get ahead of it.)

Doctor
Communicate with your doctors about your concerns before changing your regimen.

So please take this as a reminder, that keeping your doctors all aware of your treatments, allergies, and keeping one centralized doctor you can trust to KNOW you and your conditions is vital. Our lives are so riddled with delicate balances, don’t risk your health by not communicating with your doctor and don’t risk having a doctor who you can’t trust to listen to your concerned.

If you are on these medicines, please consult your doctor before quitting any medications. Because as with my case, quitting could bring the infection roaring back. So I’m going to wait it out until Monday to determine if I should continue to extend the treatment as I was advised this week by another doctor or if we should move to a more aggressive but safer alternative. But if I have a sudden explosion of symptoms, I will consult convenient care over the weekend for an immediate termination of treatment until I can see my doctor Monday.

Leave a Reply

Your email address will not be published. Required fields are marked *